Flood, Bergen
- When
- June 23, 1:00 PM EST
- Where
- Bergen County, Mahwah
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.960, -74.074 (the zone’s center; the record gives no point)
On Saturday June 23rd, a slow moving cold front approached northern New Jersey from the west. A weak low pressure wave developed on the front, and spread abundant showers and thunderstorms across portions of northern New Jersey during Saturday afternoon.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
On Saturday June 23rd, a slow moving cold front approached northern New Jersey from the west. A weak low pressure wave developed on the front, and spread abundant showers and thunderstorms across portions of northern New Jersey during Saturday afternoon. Widespread heavy rainfall occurred across northern New Jersey, triggering numerous areas of urban and low lying flooding. These heavy rains also led to rises on area rivers and streams. In Bergen County, the Hohokus Brook at Hohokus briefly reached its' flood stage of 3.0 feet around 7:10 PM Saturday evening, before falling back below flood stage by 8 PM.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jun 23, 8:26 AM EST, 4 hours 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW YORK NY 926 AM EDT SAT JUN 23 2001 SPC HAS MUCH OF CWA IN SLGT CHC DY1. WL ISSUE AN SPS ARND 10 AM OR SO. WL DROP SCA AND GO S 15 TO 20 KTS ON THE MARINE. SEAS 3 TO 4 FT. 12Z SOUNDGS VRY UNSTBL WITH PCPL WATER 1.32, BUT AM NOT IMPRESSD WITH THE WND PROFILE...WITH A SWEAT OF ONLY 144 AND A WBZ ABV 10 KFT. THINKG ANY TSTM WUD PRODUCE LOTS OF RFL AND WND GUSTS BLW SEVERE THRESHOLD ACRS LI. BUT FRM NASSAU CTY WWD CUD GET HIER GUSTS AS PER SWODY1. NO NEED FOR ZFP UPDATE. .OKX... CT...NONE. NJ...NONE. NY...NONE. MARINE...NONE. WOOLDRIDGE
CTZ005-009-NJZ002>006-011-NYZ067>077-232100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW YORK NY 1000 AM EDT SAT JUN 23 2001 THE SEVERE STORMS PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED MUCH OF OUR REGION IN A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THIS AFTERNOON. AN UNSTABLE AIRMASS OVER THE REGION ALONG WITH A DISTURBANCE ALOFT WILL PRODUCED SHOWERS AND THUNDERSTORMS. SOME OF THESE THUNDERSTORMS COULD PRODUCE WIND GUSTS IN EXCESS OF 58 MPH. ALL THUNDERSTORMS...WHETHER SEVERE OR NOT PRODUCE LIGHTNING. DANGEROUS CLOUD TO GROUND LIGHTNING IS A KILLER. WHEN A THUNDERSTORM APPROACHES OUTDOOR ACTIVITIES SHOULD BE CURTAILED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. WOOLDRIDGE
The Brookhaven radar (KOKX), 102 km away, was scanning. The volume nearest the first event began at 18:02 UTC.
1 flood, 1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2001Every state in 2001This day in weather historyWarnings in New Jersey, June 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5251307, 5251308.